Skip to main content
Log in

Tau-Function Theory of Chaotic Quantum Transport with β = 1, 2, 4

  • Published:
Communications in Mathematical Physics Aims and scope Submit manuscript

Abstract

We study the cumulants and their generating functions of the probability distributions of the conductance, shot noise and Wigner delay time in ballistic quantum dots. Our approach is based on the integrable theory of certain matrix integrals and applies to all the symmetry classes \({\beta \in \{1, 2, 4\}}\) of Random Matrix Theory. We compute the weak localization corrections to the mixed cumulants of the conductance and shot noise for β = 1, 4, thus proving a number of conjectures of Khoruzhenko et al. (in Phys Rev B 80:(12)125301, 2009). We derive differential equations that characterize the cumulant generating functions for all \({\beta \in \{1, 2, 4 \} }\). Furthermore, when β = 2 we show that the cumulant generating function of the Wigner delay time can be expressed in terms of the Painlevé III′ transcendant. This allows us to study properties of the cumulants of the Wigner delay time in the asymptotic limit \({n \to \infty}\). Finally, for all the symmetry classes and for any number of open channels, we derive a set of recurrence relations that are very efficient for computing cumulants at all orders.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Abramowitz, M., Stegun, I.A.: Handbook of mathematical functions. New York: Dover Publications Inc., 1972

  2. Adler M., Shiota T., Moerbeke P.: Random matrices, vertex operators and the Virasoro algebra. Phys. Lett. A 208(1–2), 67–78 (1995)

    Article  MathSciNet  ADS  Google Scholar 

  3. Adler M., Shiota T., Moerbeke P.: Random matrices, Virasoro algebras, and noncommutative KP. Duke Math. J. 94(2), 379–431 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  4. Adler M., Shiota T., Moerbeke P.: Pfaff \({\tau}\) -functions. Math. Ann. 322(3), 423–476 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  5. Adler M., Moerbeke P.: Matrix integrals, Toda symmetries, Virasoro constraints, and orthogonal polynomials. Duke Math. J. 80(3), 863–911 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  6. Adler M., Moerbeke P.: Hermitian, symmetric and symplectic random ensembles: PDEs for the distribution of the spectrum. Ann. Math. (2) 153(1), 149–189 (2001)

    Article  MATH  Google Scholar 

  7. Adler M., Moerbeke P.: Integrals over classical groups, random permutations, Toda and Toeplitz lattices. Commun. Pure Appl. Math. 54(2), 153–205 (2001)

    Article  MATH  Google Scholar 

  8. Adler M., Moerbeke P.: Toda versus Pfaff lattice and related polynomials. Duke Math. J. 112(1), 1–58 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  9. Altland A., Zirnbauer M.R.: Random matrix theory of a chaotic Andreev quantum dot. Phys. Rev. Lett. 76(18), 3420–3423 (1996)

    Article  ADS  Google Scholar 

  10. Altland A., Zirnbauer M.R.: Nonstandard symmetry classes in mesoscopic normal-superconducting hybrid structures. Phys. Rev. B 55(2), 1142–1161 (1997)

    Article  ADS  Google Scholar 

  11. Altshuler B.L.: Fluctuations in the extrinsic conductivity of disordered conductors. JETP Lett. 41(12), 648–651 (1985)

    ADS  Google Scholar 

  12. Baranger H.U., Mello P.A.: Mesoscopic transport through chaotic cavities: A random S-matrix theory approach. Phys. Rev. Lett. 73(1), 142–145 (1994)

    Article  ADS  Google Scholar 

  13. Beenakker C.W.J.: Universality in the random-matrix theory of quantum transport. Phys. Rev. Lett. 70(8), 1155–1158 (1993)

    Article  ADS  Google Scholar 

  14. Beenakker C.W.J.: Random-matrix theory of quantum transport. Rev. Mod. Phys. 69(3), 731–808 (1997)

    Article  MathSciNet  ADS  Google Scholar 

  15. Berkolaiko, G., Harrison, J., Novaes, M.: Full counting statistics of chaotic cavities from classical action correlations. J. Phys. A: Math. Theor. 41(36), 365102 (2008) (12pp)

    Google Scholar 

  16. Berkolaiko, G., Kuipers, J.: Moments of the Wigner delay times. J. Phys. A: Math. Theor. 43(3), 035101 (2010) (18pp)

    Google Scholar 

  17. Berkolaiko, G., Kuipers, J.: Transport moments beyond the leading order. New J. Phys. 13(6), 063020 (2011) (40pp)

    Google Scholar 

  18. Berkolaiko G., Kuipers J.: Universality in chaotic quantum transport: The concordance between random-matrix and semiclassical theories. Phys. Rev. E 85(4), 045201 (2012)

    Article  ADS  Google Scholar 

  19. Berry M.V.: Semiclassical theory of spectral rigidity. Proc. R. Soc. Lond. A 400(1819), 229–251 (1985)

    Article  ADS  MATH  Google Scholar 

  20. Blümel R., Smilansky U.: Classical irregular scattering and its quantum-mechanical implications. Phys. Rev. Lett. 60(6), 477–480 (1988)

    Article  ADS  Google Scholar 

  21. Blümel R., Smilansky U.: Random-matrix description of chaotic scattering: Semiclassical approach. Phys. Rev. Lett. 64(3), 241–244 (1990)

    Article  MathSciNet  ADS  MATH  Google Scholar 

  22. Bohigas O., Giannoni M.J., Schmit C.: Characterization of chaotic quantum spectra and universality of level fluctuation laws. Phys. Rev. Lett. 52(1), 1–4 (1984)

    Article  MathSciNet  ADS  MATH  Google Scholar 

  23. Borot, G., Guionnet, A.: Asymptotic expansion of β matrix models in the multi-cut regime, http://arxiv.org/abs/1303.1045v2 [math-ph], 2013

  24. Borot G., Guionnet A.: Asymptotic expansion of β matrix models in the one-cut regime. Commun. Math. Phys. 317(2), 447–483 (2013)

    Article  MathSciNet  ADS  MATH  Google Scholar 

  25. Braun P., Heusler S., Müller S., Haake F.: Semiclassical prediction for shot noise in chaotic cavities. J. Phys. A: Math. Gen. 39(11), L159–L165 (2006)

    Article  ADS  MATH  Google Scholar 

  26. Brouwer P.W., Frahm K.M., Beenakker C.W.J.: Quantum mechanical time-delay matrix in chaotic scattering. Phys. Rev. Lett. 78(25), 4737–4740 (1997)

    Article  ADS  Google Scholar 

  27. Chen Y., Its A.: Painlevé III and a singular linear statistics in Hermitian random matrix ensembles, I. J. Approx. Theor. 162(2), 270–297 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  28. Cosgrove C.M.: Chazy classes IX-XI of third-order differential equations. Stud. Appl. Math. 104(3), 171–228 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  29. Cosgrove C.M., Scoufis G.: Painlevé classification of a class of differential equations of the second order and second degree. Stud. Appl. Math. 88(1), 25–87 (1993)

    MathSciNet  MATH  Google Scholar 

  30. Dahlhaus J.P., Béri B., Beenakker C.W.J.: Random-matrix thory of thermal conduction in superconducting quantum dots. Phys. Rev. B 82(1), 014536 (2010)

    Article  ADS  Google Scholar 

  31. Diaconis P., Evans S.N.: Linear functionals of eigenvalues of random matrices. Trans. Amer. Math. Soc. 353(7), 2615–2633 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  32. Diaconis P., Shahshahani M.: On the eigenvalues of random matrices. J. Appl. Probab. 31, 49–62 (1994)

    Article  MathSciNet  Google Scholar 

  33. Dueñez E.: Random matrix ensembles associated to compact symmetric spaces. Commun. Math. Phys. 244(1), 29–61 (2004)

    Article  ADS  MATH  Google Scholar 

  34. Dumitriu I., Edelman A.: Global spectrum fluctuations for the β-Hermite and β-Laguerre ensembles via matrix models. J. Math. Phys. 47(6), 063302 (2006)

    Article  MathSciNet  ADS  Google Scholar 

  35. Dumitriu, I., Paquette, E.: Global fluctuations for linear statistics of β-Jacobi ensembles. Random Matrices: Theo. Appl. 1(4), 1250013 (2012) (60 pp)

    Google Scholar 

  36. Forrester P.J.: Evenness symmetry and inter-relationships between gap probabilities in random matrix theory. Forum Math. 18(5), 711–743 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  37. Forrester P.J.: Quantum conductance problems and the Jacobi ensemble. J. Phys. A: Math. Gen. 39(22), 6861–6870 (2006)

    Article  MathSciNet  ADS  MATH  Google Scholar 

  38. Forrester, P.J.: Log-gases and random matrices. Priceton, NJ: Princeton University Press, 2010

  39. Fyodorov Y.V., Savin DV., Sommers H.-J.: Parametric correlations of phase shifts and statistics of time delays in quantum chaotic scattering: Crossover between unitary and orthogonal symmetries. Phys. Rev. E 55(5), R4857–R4860 (1997)

    Article  ADS  Google Scholar 

  40. Fyodorov Y.V., Sommers H.-J.: Statistics of resonance poles, phase shifts and time delays in quantum chaotic scattering: Random matrix approach for systems with broken time-reversal invariance. J. Math. Phys. 38(4), 1918–1981 (1997)

    Article  MathSciNet  ADS  MATH  Google Scholar 

  41. Garoufalidis S., Its A., Kapaev A., Mariño M.: Asymptotics of the instantons of Painlevé I. Int. Math. Res. Not. 2012(3), 561–606 (2012)

    MATH  Google Scholar 

  42. Gerasimov A., Marshakov A., Mironov A., Morozov A., Orlov A.: Matrix models of two-dimensional gravity and Toda theory. Nucl. Phys. B 357, 565–618 (1991)

    Article  MathSciNet  ADS  Google Scholar 

  43. Heusler S., Müller S., Braun P., Haake F.: Semiclassical theory of chaotic conductors. Phys. Rev. Lett. 96, 066804 (2006)

    Article  ADS  Google Scholar 

  44. Hone A.N.W., Joshi N., Kitaev A.V.: An entire function defined by a nonlinear recurrence relation. J. Lond. Math. Soc. (2) 66(2), 377–387 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  45. Iida S., Weidenmüller H.A., Zuk J.A.: Statistical scattering-theory, the supersymmetry method and universal conductance fluctuations. Ann. Phys. 200(2), 219–270 (1990)

    Article  ADS  Google Scholar 

  46. Iida S., Weidenmüller H.A., Zuk J.A.: Wave propagation through disordered media and universal conductance fluctuations. Phys. Rev. Lett. 64(5), 583–586 (1990)

    Article  ADS  Google Scholar 

  47. Jalabert R.A., Pichard J.-L., Beenakker C.W.J.: Universal quantum signatures of chaos in ballistic transport. EPL 27(4), 255–260 (1994)

    Article  ADS  Google Scholar 

  48. Johansson K.: On random matrices from the compact classical groups. Ann. of Math. (2) 145(3), 519–545 (1997)

    Article  MathSciNet  MATH  Google Scholar 

  49. Johansson K.: On fluctuations of eigenvalues of random Hermitian matrices. Duke Math. J. 91(1), 151–204 (1998)

    Article  MathSciNet  MATH  Google Scholar 

  50. Joshi N., Kitaev A.V.: On Boutroux’s tritronquée solutions of the first Painlevé equation. Stud. Appl. Math. 107, 253–291 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  51. Khoruzhenko B.A., Savin D.V., Sommers H.-J.: Systematic approach to statistics of conductance and shot-noise in chaotic cavities. Phys. Rev. B 80(12), 125301 (2009)

    Article  ADS  Google Scholar 

  52. Kriecherbauer, T., Shcherbina, M.: Fluctuations of eigenvalues of matrix models and their applications, http://arxiv.org/abs/1003.6121v1 [math-ph], 2010

  53. Kuipers J., Engl T., Berkolaiko G., Petitjean C., Waltner D., Richter K.: Density of states of chaotic Andreev billiards. Phys. Rev. B 83(19), 195316 (2011)

    Article  ADS  Google Scholar 

  54. Kuipers J., Sieber M.: Semiclassical expansion of parametric correlation functions of the quantum time delay. Nonlinearity 20(4), 909–926 (2007)

    Article  MathSciNet  ADS  MATH  Google Scholar 

  55. Kuipers J., Sieber M.: Semiclassical relation between open trajectories and periodic orbits for the Wigner time delay. Phys. Rev. E 77(4), 046219 (2008)

    Article  MathSciNet  ADS  Google Scholar 

  56. Kumar S., Pandey A.: Conductance distributions in chaotic mesoscopic cavities. J. Phys. A: Math. Theor. 43(28), 285101 (2010)

    Article  MathSciNet  Google Scholar 

  57. Kumar S., Pandey A.: Jacobi crossover ensembles of random matrices and statistics of transmission eigenvalues. J. Phys. A: Math. Theor. 43(8), 085001 (2010)

    Article  MathSciNet  ADS  Google Scholar 

  58. Lee P.A., Stone A.D.: Universal conductance fluctuations in metals. Phys. Rev. Lett. 5515, 1622–1625 (1985)

    Article  ADS  Google Scholar 

  59. Lehmann N., Savin D.V., Sokolov V.V., Sommers H.-J.: Time delay correlations in chaotic scattering: random matrix approach. Physica D 86(4), 572–585 (1995)

    Article  MATH  Google Scholar 

  60. Lewenkopf C.H., Vallejos R.O.: Open orbits and the semiclassical dwell time. J. Phys. A: Math. Gen. 37(1), 131–136 (2004)

    Article  MathSciNet  ADS  MATH  Google Scholar 

  61. Livan G., Vivo P.: Moments of Wishart-Laguerre and Jacobi ensembles of random matrices: application to the quantum transport problem in chaotic cavities. Acta Phys. Pol. B 42(5), 1081–1104 (2011)

    Article  MathSciNet  Google Scholar 

  62. Lozano A., Tulino A.M., Verdú S.: Multiple-antenna capacity in the low-power regime. IEEE Trans. Infor. Theo. 49(10), 2527–2544 (2003)

    Article  Google Scholar 

  63. Mehta, M.L.: Random matrices. Third ed., San Diego, CA: Elsevier Inc., 2004

  64. Mezzadri F., Simm N.J.: Moments of the transmission eigenvalues, proper delay times and random matrix theory. I. J. Math. Phys. 52(10), 103511 (2011)

    Article  MathSciNet  ADS  Google Scholar 

  65. Mezzadri, F., Simm, N.J.: Moments of the transmission eigenvalues, proper delay times and random matrix theory II. J. Math. Phys. 53(5), 053504 (2012) (42pp)

    Google Scholar 

  66. Mironov A., Morozov A.: On the origin of Virasoro constraints in matrix models: Lagrangian approach. Phys. Lett. B. 252, 47–52 (1990)

    Article  MathSciNet  ADS  Google Scholar 

  67. Müller S., Heusler S., Braun P., Haake F., Altland A.: Semiclassical foundation of universality in quantum chaos. Phys. Rev. Lett. 93(1), 014103 (2004)

    Article  ADS  Google Scholar 

  68. Müller S., Heusler S., Braun P., Haake F., Altland A.: Periodic-orbit theory of universality in quantum chaos. Phys. Rev. E 72(4), 046207 (2005)

    Article  MathSciNet  ADS  Google Scholar 

  69. Novaes M.: Full counting statistics of chaotic cavities with many open channels. Phys. Rev. B 75(7), 073304 (2007)

    Article  ADS  Google Scholar 

  70. Novaes M.: Statistics of quantum transport in chaotic cavities with broken time-reversal symmetry. Phys. Rev. B 78(3), 035337 (2008)

    Article  MathSciNet  ADS  Google Scholar 

  71. Osipov V.A., Kanzieper E.: Are bosonic replicas faulty?. Phys. Rev. Lett. 99(5), 050602 (2007)

    Article  ADS  Google Scholar 

  72. Osipov V.A., Kanzieper E.: Integrable theory of quantum transport in chaotic cavities. Phys. Rev. Lett. 101(17), 176804 (2008)

    Article  ADS  Google Scholar 

  73. Osipov V.A., Kanzieper E.: Statistics of thermal to shot noise crossover in chaotic cavities. J. Phys. A: Math. Theor. 42(47), 475101 (2009)

    Article  MathSciNet  ADS  Google Scholar 

  74. Politzer H.D.: Random-matrix description of the distribution of mesoscopic conductance. Phys. Rev. B 40(17), 917–919 (1989)

    Article  Google Scholar 

  75. Richter K., Sieber M.: Semiclassical theory of chaotic quantum transport. Phys. Rev. Lett. 89(20), 206801 (2002)

    Article  ADS  Google Scholar 

  76. Savin D.V., Fyodorov Y.V., Sommers H.-J.: Reducing nonideal to ideal coupling in random matrix description of chaotic scattering: Application to the time-delay problem. Phys. Rev. E 63(3), 035202 (2001)

    Article  ADS  Google Scholar 

  77. Savin D.V., Sommers H.-J.: Delay times and reflection in chaotic cavities with absorption. Phys. Rev. E 68(3), 036211 (2003)

    Article  MathSciNet  ADS  Google Scholar 

  78. Savin D.V., Sommers H.-J.: Shot noise in chaotic cavities with an arbitrary number of open channels. Phys. Rev. B 73(8), 081307 (2006)

    Article  ADS  Google Scholar 

  79. Savin D.V., Sommers H.-J., Wieczorek W.: Nonlinear statistics of quantum transport in chaotic cavities. Phys. Rev. B 77(12), 125332 (2008)

    Article  ADS  Google Scholar 

  80. Sommers H.-J., Savin D.V., Sokolov V.V.: Distribution of proper delay times in quantum chaotic scattering: A crossover from ideal to weak coupling. Phys. Rev. Lett. 87(9), 094101 (2001)

    Article  ADS  Google Scholar 

  81. Sommers H.-J., Wieczorek W., Savin D.V.: Statistics of conductance and shot-noise power for chaotic cavities. Acta Phys. Pol. A 112(4), 691–697 (2007)

    ADS  Google Scholar 

  82. Texier C., Majumdar S.N.: Wigner time-delay distribution in chaotic chavities and freezing transition. Phys. Rev. Lett. 110, 250–602 (2013)

    Article  Google Scholar 

  83. Tu M.H., Shaw J.C., Yen H.C.: A note on integrability in matrix models. Chinese J. Phys. 34(5), 1211–1220 (1996)

    MathSciNet  ADS  Google Scholar 

  84. Vallejos R.O., Lewenkopf C.H.: On the semiclassical theory for universal transmission fluctuations in chaotic systems: the importance of unitarity. J. Phys. A: Math. Gen. 34(13), 2713–2721 (2001)

    Article  MathSciNet  ADS  MATH  Google Scholar 

  85. Vallejos R.O., Ozoriode Almeida A.M., Lewenkopf C.H.: Quantum time delay in chaotic scattering: a semiclassical approach. J. Phys. A: Math. Gen. 31(21), 4885–4897 (1998)

    Article  ADS  MATH  Google Scholar 

  86. Vidal P., Kanzieper E.: Statistics of reflection eigenvalues in chaotic cavities with nonideal leads. Phys. Rev. Lett. 108(20), 206806 (2012)

    Article  ADS  Google Scholar 

  87. Vivo P., Majumdar S.N., Bohigas O.: Distributions of conductance and shot noise and associated phase transitions. Phys. Rev. Lett. 101(21), 216809 (2008)

    Article  ADS  Google Scholar 

  88. Vivo P., Majumdar S.N., Bohigas O.: Probability distributions of linear statistics in chaotic cavities and associated phase transitions. Phys. Rev. B 81(10), 104202 (2010)

    Article  ADS  Google Scholar 

  89. Washburn S., Webb R.A.: Aharonov-Bohm effect in normal metal quantum coherence and transport. Adv. Phys. 35(4), 375–422 (1986)

    Article  ADS  Google Scholar 

  90. Witte N.S., Forrester P.J., Cosgrove C.M.: Gap probabilities for edge intervals in finite Gaussian and Jacobi unitary matrix ensembles. Nonlinearity 13(5), 1439–1464 (2000)

    Article  MathSciNet  ADS  MATH  Google Scholar 

  91. Zirnbauer M.R.: Riemannian symmetric superspaces and their origin in random-matrix theory. J. Math. Phys. 37(10), 4986–5018 (1996)

    Article  MathSciNet  ADS  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to F. Mezzadri.

Additional information

Communicated by P. Deift

Research partially supported by EPSRC, grant no: EP/G019843/1.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Mezzadri, F., Simm, N.J. Tau-Function Theory of Chaotic Quantum Transport with β = 1, 2, 4. Commun. Math. Phys. 324, 465–513 (2013). https://doi.org/10.1007/s00220-013-1813-z

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00220-013-1813-z

Keywords

Navigation